Alert archive / North Carolina / High Wind Watches in 2008
High Wind Watch 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Dec 30, 2008, 3:34 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Carroll County, Grayson County, City of Galax, Virginia. It took effect at Dec 31, 2008, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 3:34 AM EST (08:34 UTC)
- In effect from
- Dec 31, 2008, 12:00 AM EST
- Expired
- Dec 30, 2008, 2:21 PM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 300834 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 334 AM EST TUE DEC 30 2008 ...STRONG WINDS TO REDEVELOP LATE TONIGHT INTO WEDNESDAY... .A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO VALLEY TONIGHT AND MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY PULLING A STRONG COLD FRONT THROUGH OUR REGION WEDNESDAY MORNING. STRONG...GUSTY WINDS WILL DEVELOP AHEAD OF THE FRONT TONIGHT...BUT ESPECIALLY BEHIND THE FRONT EARLY WEDNESDAY. STRONG WINDS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. NCZ002-VAZ016-301645- /O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/ /O.NEW.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/ ALLEGHANY NC-CARROLL- INCLUDING THE CITIES OF...SPARTA...GALAX 334 AM EST TUE DEC 30 2008 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING. THE WIND ADVISORY FOR THIS MORNING HAS BEEN CANCELLED. WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ NCZ003-019-VAZ014-017>020-022>024-032>035-300945- /O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/ SURRY-WILKES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...RADFORD... BLACKSBURG...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST 334 AM EST TUE DEC 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY FOR THIS MORNING. WINDS HAVE RELAXED TO BELOW ADVISORY LEVELS ACROSS THE AREA THIS MORNING. GUSTY WINDS WILL CONTINUE TO DIMINISH THROUGH THE MORNING...BUT WILL INCREASE AGAIN TONIGHT. WIND ADVISORIES MAY BE NEEDED AGAIN LATE TONIGHT THROUGH WEDNESDAY. $$ NCZ001-018-VAZ015-301645- /O.NEW.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/ /O.CON.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE 334 AM EST TUE DEC 30 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. WEST WINDS WILL CONTINUE TO GUST TO NEAR 50 MPH EARLY THIS MORNING BUT WILL DIMINISH QUICKLY AFTER SUNRISE. WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH AGAIN LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
2 follow-up statements
000 WWUS71 KRNK 301106 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EST TUE DEC 30 2008 ...STRONG WINDS TO REDEVELOP LATE TONIGHT INTO WEDNESDAY... .A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO VALLEY TONIGHT AND MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY PULLING A STRONG COLD FRONT THROUGH OUR REGION WEDNESDAY MORNING. STRONG...GUSTY WINDS WILL DEVELOP AHEAD OF THE FRONT TONIGHT... BUT ESPECIALLY BEHIND THE FRONT EARLY WEDNESDAY. STRONG WINDS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. NCZ001-018-VAZ015-301915- /O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/ /O.CON.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE 606 AM EST TUE DEC 30 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... ...WIND ADVISORY IS CANCELLED FOR THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING. WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH AGAIN LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ NCZ002-VAZ016-301915- /O.CON.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/ ALLEGHANY NC-CARROLL- INCLUDING THE CITIES OF...SPARTA...GALAX 606 AM EST TUE DEC 30 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING. WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH LATE TONIGHT... POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 301921 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EST TUE DEC 30 2008 ...STRONG WINDS TO REDEVELOP LATE TONIGHT INTO WEDNESDAY... .A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO VALLEY TONIGHT AND MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY PULLING A STRONG COLD FRONT THROUGH OUR REGION WEDNESDAY MORNING. STRONG...GUSTY WINDS WILL DEVELOP AHEAD OF THE FRONT TONIGHT... BUT ESPECIALLY BEHIND THE FRONT EARLY WEDNESDAY. STRONG WINDS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. NCZ001-002-018-VAZ015-016-310330- /O.UPG.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/ /O.NEW.KRNK.HW.W.0006.081231T0500Z-090101T0200Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX 221 PM EST TUE DEC 30 2008 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST WINDS WILL INCREASE TO BETWEEN 30 AND 40 MPH LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 65 MPH BY EARLY MORNING WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. $$ VAZ019-020-310330- /O.NEW.KRNK.HW.W.0006.081231T0500Z-090101T0200Z/ ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS 221 PM EST TUE DEC 30 2008 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY. WEST WINDS WILL INCREASE TO BETWEEN 25 AND 40 MPH LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH WEDNESDAY MORNING...AND ESPECIALLY AT ELEVATIONS ABOVE 3000 FEET. THESE STRONG GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. $$ NCZ003-019-VAZ007-009>014-017-018-022>024-032>035-WVZ042>045- 310330- /O.NEW.KRNK.WI.Y.0032.081231T0500Z-090101T0200Z/ SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...FLOYD...NEW CASTLE...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...BLUEFIELD...HINTON... UNION...LEWISBURG 221 PM EST TUE DEC 30 2008 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST WEDNESDAY. WEST WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH LATE TONIGHT...POSSIBLY GUSTING AS HIGH AS 50 MPH WEDNESDAY MORNING.THESE STRONG GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 11
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Dec 30, 2:51 AM EST, 43 minutes earlier.
Area forecast discussion, Dec 30, 2:51 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 AM EST TUE DEC 30 2008
.SYNOPSIS...
HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST WILL BRIEFLY CONTROL
THE REGIONAL WEATHER TODAY. THEN A FAST MOVING LOW PRESSURE SYSTEM
WILL PASS BY TO OUR NORTH TONIGHT AND EARLY WEDNESDAY PULLING A
COLD FRONT THROUGH AND PRODUCING VERY WINDY CONDITIONS AND
MOUNTAIN SNOW SHOWERS. COLDER TEMPERATURES WILL PREVAIL THROUGH
THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WINDS WILL BE SLOWLY SUBSIDING THIS MORNING AS SFC HIGH BUILDS IN
AND PRESSURE GRADIENT RELAXES. HOPEFULLY WE CAN DROP THE ADVISORY BY
4AM BUT WINDS AT GEV AND TNB IN NC STILL GUSTING TO ADVISORY LEVELS
AS I TYPE. MAY HAVE TO KEEP IT UP DOWN THERE.
WINDS WILL LAY DOWN LATER THIS MORNING INTO EARLY AFTERNOON UNDER
SUNNY/MOSTLY SUNNY SKIES...BUT WILL INCREASE AGAIN LATE IN THE AFTN
AND ESP TONIGHT AS ANOTHER FAST MOVING NORTHERN STREAM WAVE HEADS
TOWARD THE OHIO VALLEY. RESULTANT LOW PRESSURE RACING EAST JUST
BELOW THE GREAT LAKES THIS EVENING DEEPENS QUICKLY AS IT MOVES THRU
THE OHIO VALLEY AND TO THE MID-ATLANTIC COAST BY 12Z
WED...INCREASING THE PRESSURE GRADIENT DRAMATICALLY OVER THE REGION.
WEST/SOUTHWEST 850 JET INCREASES TO 50-55 KTS BY 06Z...VEERING TO
THE NW BY 12Z AS THE FRONT MOVES THRU. TYPICAL POST-FRONTAL SNOW
SHOWERS WILL DEVELOP IN THE WESTERN MTNS BY 12Z. WILL RAISE A HIGH
WIND WATCH FOR TONIGHT BY MIDNIGHT...BUT BEST WINDS WILL DEVELOP
TOWARD 12Z WED.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
ONCE THE FRONT PASSES TO THE EAST...NORTHWEST FLOW WITH
TRAJECTORIES FROM THE GREAT LAKES WILL BRING SNOW TO WESTERN
SLOPES. SNOW ACCUMULATIONS WILL BE MINOR WITH 1-3 INCHES ON
WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEASTERN WEST
VIRGINIA. WINDY CONDITIONS WILL ALSO ACCOMPANY THE SNOW SHOWERS
THROUGH THE DAY ON WEDNESDAY WITH POSSIBLE ADVISORIES FOR BLOWING
SNOW ON WESTERN SLOPES OF SE WV AND/OR WIND ADVISORIES/WARNINGS
FOR HIGH WINDS ACROSS THE MOUNTAINS AND FOOTHILLS. THESE SNOW
SHOWERS SHOULD END WEDNESDAY EVENING AS HIGH PRESSURE MOVES OVER
THE OHIO VALLEY AND BLOCKS THE GREAT LAKES MOISTURE. THE WINDS
SHOULD ALSO RELAX OVERNIGHT WEDNESDAY AS THE HIGH TRACKS OVER THE
AREA AFTER MIDNIGHT. THIS HIGH PRESSURE WILL QUICKLY MOVE OFF THE
MID ATLANTIC COAST ON THURSDAY. LATE THURSDAY NIGHT/FRIDAY
MORNING...OVERRUNNING MOISTURE MAY BRING A WINTRY MIX OF
PRECIPITATION TO THE AREA.
WEDNESDAY HIGH TEMPERATURES WILL LIKELY OCCUR DURING THE MORNING
AHEAD OF THE FRONT. THROUGH THE DAY ON WEDNESDAY...850 MB
TEMPERATURES -10C TO -12C WILL MIX TO THE GROUND WITH WINDY
CONDITIONS PREVAILING. TEMPERATURES ACROSS THE MOUNTAINS WILL DROP
INTO THE UPPER 20S DURING THE DAY. DOWNSLOPE WARMING IN THE EAST MAY
OFFSET COOLING TEMPERATURES UNTIL THE EARLY AFTERNOON BUT QUICKER
THAN THEIR NORMAL DIURNAL MAXIMUM. TEMPERATURES WEDNESDAY EVENING
WILL BE SLOW TO DROP WITH BREEZY/WINDY CONDITIONS CONTINUING.
AFTER MIDNIGHT...HIGH PRESSURE IS CENTER OVER THE AREA AND
GOOD RADIATIONAL COOLING WILL ALLOW TEMPERATURES TO DROP RATHER
QUICKLY...ESPECIALLY AREAS SEEING ACCUMULATING SNOWFALL. DESPITE
ABUNDANT SUNSHINE ON THURSDAY...TEMPERATURES ARE NOT EXPECTED TO
RECOVER TO NORMAL AS COLD HIGH STILL INFLUENCING THE AREA AND
LIMITED DAY LIGHT FOR THIS TIME OF YEAR.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
BROAD UPPER LEVEL VORTEX ENVELOPING CANADA WILL LEAD TO
PROGRESSIVE FLOW OVER THE LOWER 48 THROUGH THE END OF THIS WEEK
AND INTO THE FIRST FULL WEEK OF JANUARY. TRACK OF INDIVIDUAL SHORT
WAVES WILL CONTINUE TO RESULT IN SURFACE STORM TRACKS TO OUR WEST
AND NORTH...ALLOWING FOR A BRIEF WARMUP AHEAD OF EACH
SYSTEM...FOLLOWED BY A SURGE OF COLD AIR BEHIND EACH FRONTAL
PASSAGE. THIS SEESAWING OF TEMPERATURE WILL RESULT IN P-TYPE
CHALLENGES THROUGH THE EXTENDED FORECAST.
FOR FRIDAY...OUR FORECAST AREA WILL BE ON THE BACK SIDE OF SURFACE
HIGH PRESSURE WHICH WILL BE CENTERED OFF THE MID ATLANTIC
COAST. A STRONG STORM WILL BE MOVING EAST OVER THE GREAT
LAKES...A COLD FRONT TRAILING SOUTH THROUGH THE OHIO VALLEY AND
INTO THE LOWER MISSISSIPPI VALLEY. WARM AIR ADVECTION AND
INCREASING ISENTROPIC LIFT IS FORECAST AHEAD OF THE SURFACE
FRONT...MOISTURE STREAMING NORTH FROM THE GULF OF MEXICO.
WITH RESIDUAL COLD AIR IN PLACE FROM THE EXITING SURFACE HIGH
FRIDAY MORNING...ANY PRECIP THAT ARRIVES BEFORE NOON MAY FALL AS A
MIXED BAG OF P-TYPES. WARM AIR AHEAD OF THE APPROACHING FRONT WILL
MOVE IN ALOFT RESULTING IN PARTIAL OF FULL MELTING OF
HYDROMETEORS. UNTIL SURFACE TEMPS CLIMB ABOVE FREEZING...SLEET OR
FREEZING RAIN WILL BE A CONCERN. WITH THE PASSAGE OF THE FRONT
FRIDAY AFTERNOON...COLD AIR ADVECTION WILL REVERSE THE PROCESS
WITH TEMPS COOLING FROM TOP DOWN AND CHANGING PRECIP OVER TO SNOW
IN THE MOUNTAINS. THE PRECIP WILL LIKELY COME TO AN END IN THE
EASTERN PART OF THE CWA BEFORE A CHANGE WOULD OCCUR THERE. WITH
STRONG COLD AIR ADVECTION PROGGED FRIDAY NIGHT...SNOW SHOWERS OR
FLURRIES WILL LINGER IN THE MOUNTAINS.
BUBBLE OF COLD HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY
WITH A COLD NIGHT SATURDAY NIGHT. THE NEXT SYSTEM TO EFFECT THE
AREA WILL ARRIVE EITHER MONDAY OR TUESDAY. BOTH THE ECMWF AND GFS
INDICATE LARGE AREA OF ISENTROPIC LIFT TO DEVELOP OVER THE
SOUTHERN PLAINS FOR THE FIRST OF NEXT WEEK...BOTH MODELS
DEVELOPING A STORM OVER RED RIVER VALLEY AND TRACKING IT INTO THE
OHIO VALLEY. THERE ARE STILL TIMING ISSUES...THE 12Z GFS FASTER
AND FARTHER EAST WITH THE STORM TRACK...THE ECMWF SLOWER...
DEEPER...AND FARTHER WEST WITH THE STORM TRACK. ATTM HAVE GONE
WITH THE SLOWER SOLUTION AND A MORE WESTWARD TRACK...HOLDING OFF
INTRODUCTION OF ANY PRECIP IN OUR FCST AREA UNTIL TUESDAY.
AGAIN...THERE WILL BE A P-TYPE CHALLENGE. COLD HIGH PRESSURE WILL
RESIDE ON THE EAST SIDE OF THE APPALACHIANS WITH WARM AIR...AND
MOST LIKELY AN ELEVATED ABOVE FREEZING LAYER...ADVECTING INTO THE
AREA AHEAD OF THE APPROACHING STORM SYSTEM.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH TUESDAY...BUT WINDS
WILL BE THE MAIN ISSUE OVER THE NEXT 24 HOURS. LOW LEVEL JET ARND
50KTS WAS MIXING DOWN AT HIGHER ELEVATIONS IN THE WAKE OF A SHORT
WAVE MOVING EAST OF THE GREAT LAKES. WINDS GUSTS OF 30 TO 40 KNOTS
ARE POSSIBLE THROUGH ABOUT 14Z. LOW LEVEL WIND SHEAR MAY ALSO BE AN
ISSUE IN SOME OF THE LOWER ELEVATIONS AND MTN VALLEYS WHERE SOME
DECOUPLING COULD OCCUR AT TIMES.
AS HIGH PRESSURE BUILDS IN LATER THIS MORNING ALLOWING WINDS TO
DIMINISH SOMEWHAT.
SW WINDS WILL INCREASE AGAIN TONIGHT AS A COLD FRONT APPROACHES FROM
THE WEST...THEN WINDS BECOME VERY STRONG WEDNESDAY BEHIND THE FRONT.
SNOW SHOWERS WILL DEVELOP AS WELL BEHIND THE FRONT AT BLF AND LWB
AIRPORTS. HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON THURSDAY
WITH A RETURN TO VFR CONDITIONS.
A STRONGER COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY...
LIKELY BRINGING WIDESPREAD PRECIPITATION WITH MVFR...AND POSSIBLE
IFR...CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ014>020-
022>024-032>035.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR VAZ009>020-022.
NC...WIND ADVISORY UNTIL 9 AM EST THIS MORNING FOR NCZ001>003-018-
019.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR NCZ001-002-018.
WV...NONE.
&&
SYNOPSIS...JS/PH
NEAR TERM...JS
SHORT TERM...RCS
LONG TERM...PM
AVIATION...AMS/JSHazardous weather outlook, Dec 29, 11:29 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1129 PM EST MON DEC 29 2008 NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-301200- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 1129 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ014>020-301200- ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH- 1129 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO 50 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-033>035-301200- ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- 1129 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO 40 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032-301200- SURRY-WILKES-PATRICK- 1129 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 40 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ009>013-301200- SMYTH-BLAND-GILES-WYTHE-PULASKI- 1129 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 50 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 29, 11:06 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND DMG ELK CREEK 36.72N 81.18W
12/29/2008 GRAYSON VA TRAINED SPOTTER
LARGE TREE BLOWN DOWN NEAR RT 684
&&
MATTAROCHIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 8:58 PM EST | Wind Advisory | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 9 hr |
| Dec 30, 2:21 PM EST | High Wind Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 31 hr |
| Dec 30, 2:21 PM EST | Wind Advisory | RNK | Caswell, Rockingham, Stokes, Surry, Wilkes, Yadkin | 31 hr |
Nearby
High Wind Watches in North Carolina, 2008High Wind Watches in Virginia, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.